Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 29, NWS Jacksonville, FL

July 5, 1998Camden County, Georgia

NWS Jacksonville, FL issued this tornado warning at Jul 5, 1998, 11:49 PM EDT for Camden County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1998, 11:49 PM EDT (03:49 UTC)
Expired
Jul 6, 1998, 12:20 AM EDT
In force
31 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Camden County, GA

What was reported inside it

TimeReportWhereRemark
Jul 6, 12:00 AM EDTThunderstorm WindSt Marys, GARoof blown off house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 3.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WFUS1 KJAX 060347 RRA
TORJAX
GAC039-060420-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1149 PM EDT SUN JUL 5 1998

* TORNADO WARNING FOR...
  EASTERN CAMDEN COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 1220 AM EDT


* AT 1147 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 4 MILES NORTH OF CUMBERLAND ISLAND MOVING EAST AT
  10
  MPH.

  SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  CUMBERLAND ISLAND BY 1155 PM EDT
  HIGH POINT  BY MIDNIGHT EDT

GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

MOBBS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jul 5, 8:00 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 5, 8:00 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
800 PM EDT SUN JUL 5 1998

WIDELY SCATTERED LATE AFTERNOON CONVECTION WAS ENHANCED BY THE EAST
COAST C-BREEZE AND INTERACTION OF OUTFLOW BOUNDARIES. STORMS TO
GRADUALLY DIMINISH AND BECOME ISOLATED SHORTLY AFTER SUNSET.
WILL UPDATE THE FL ZONE PACKAGE LATER ONCE CONVECTION DIES OUT AND
REMOVE REFERENCE TO EVENING.
UPPER LEVEL TROF AXIS TO DRIFT OVER THE NORTH FL PENINSULA TOMORROW.
THIS FEATURE COMBINED WITH THE C-BREEZE INTERACTION SHOULD HELP ENHANCE
DEVELOPMENT AND COVERAGE OF AFTERNOON/EVENING CONVECTION OVER OUR
REGION MON...ESPECIALLY OVER THE SOUTHERN 1/2 OF OUR FA.

MOBBS

In the hours before

Local storm report, Jul 5, 10:16 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1016 PM EDT SUN JUL 05 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    OCALA                     FL   WIND DAMAGE
07/05/98   MARION                         REPORT OF SEVERAL TREES
                                          BLOWN DOWN.
Local storm report, Jul 5, 10:16 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FLORIDA
1016 PM EDT SUN JUL 05 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    OCALA                     FL   WIND DAMAGE
07/05/98   MARION                         REPORT OF SEVERAL TREES
                                          BLOWN DOWN.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:07 PM EDTSevere Thunderstorm WarningJAXCamden63 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.